Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 156, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2001, 9:04 PM MDT for Yuma County, Colorado; Dundy County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 9:04 PM MDT (03:04 UTC)
- Expired
- Jul 4, 2001, 9:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:30 PM MDT | Thunderstorm Wind 65 E | Laird, CO | |
| Jul 4, 9:32 PM MDT | Thunderstorm Wind 65 E | Haigler, NE | |
| Jul 4, 9:45 PM MDT | Thunderstorm Wind 65 E | Haigler, NE | The strong winds created near zero visibility across western Dundy county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:15 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 4003 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS53 KGLD 050304
SVRGLD
COC125-NEC057-050345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
904 PM MDT WED JUL 4 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA
NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 945 PM MDT
* AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES NORTH OF ALVIN...OR ABOUT 20 MILES
WEST OF IMPERIAL...MOVING SOUTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALVIN AT 915 PM MDT
LAIRD...WRAY AT 935 PM MDT
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
$$
LAT...LON 4035 10190 4034 10205 4043 10205 4043 10217
4000 10227 4001 10190
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:41 PM MDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jul 4, 2:41 PM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT WED JUL 4 2001 FORECAST CONCERNS WL CONTINUE TO BE CHC OF TSRA AND MAX TEMPS. 50H HIGH IS CENTERED NR UT/CO BORDER WITH A S/W ROTATING OVER THE TOP OF IT. SFC BOUNDARY/ASSOCD MSTR CONV LIES ALONG SRN/WRN PTNS OF CWFA. ALSO ANOTHER AREA OF MSTR CONV RESIDES ALONG NRN PTN CWFA. LWR LEVELS OF ATMOS VERY MOIST/UNSTABLE. PROBLEM RECENTLY HAS BEEN TO TRIGGER AND SUSTAIN SUBSTANTIAL CONVECTION. TSRA LAST NIGHT APPEARED TO BE SQUASHED BY TOO DRY OF AIR AT 50H. SATL AND UPR AIR ANALYSIS SHOW DEEP MSTR/MONSOONAL MSTR PLUME WRAPPING ARND WEST AND NORTH SIDE OF GREAT BASIN HIGH. UPR AIR ALSO INDICATES THAT DRY 50H AIR RESIDES OVR CNTRL/ERN CWFA AT THIS TIME WITH BETTER MSTR OVR ERN CO. SATL WOULD SEEM TO INDICATE THAT THIS BETTER MSTR OVR CO IS BEING ADVECTED FURTHER SOUTH AND EAST. AT 50H...THE ETA/NGM WERE TOO DRY WHILE THE AVN APPEARED A LTL WET. ALL THE MODELS WERE TOO HIGH WITH HEIGHTS/TOO FAR EAST WITH CENTER OF RDG NOW NR CO/UT BORDER. THE NGM WAS THE WORST OFFENDER. THE ETA/AVN WERE ABOUT THE SAME WITH THE AVN SLIGHTLY BETTER. AT 85H...MODELS TOO COOL UNDER WRN RDG. BASED ON RECENT PERFORMANCE/TRENDS...SATL...AND INITIAL ANALYSIS...WL PREFER THE ETA OVERALL...WITH SOME ADJUSTMENTS MAINLY ON TEMPS. FOR TON...INITIALLY TSRA SHOULD FIRE OVR SRN/WRN CWFA NR BOUNDARY. CU HAS ALREADY DVLPD THERE. ETA/AVN THEN PROG DECENT S/W AND OMEGA TO MOVE ACROSS NE HALF OF CWFA. AVN LOOKS LIKE IT IS SUFFERING FM CONVECTIVE FEEBACK. ALL FACTORS WOULD POINT TO A LOT OF TSRA TONIGHT. HWVR...MODELS HAVE BEEN OVERDOING THINGS...AND MOST OF CWFA IS STILL CAPPED AT THIS TIME WITH LESS CU DVLPMENT THAN YDA AT THIS TIME. WL GO WITH CHC POPS WITH HIEST ALG WRN AND NRN PTNS OF CWFA. BEYOND TONIGHT...70H TO 50H TEMPS INCREASE DRAMATICALLY AS RDG/DRIER AIR BUILDS IN. LWR LVL BOUNDARY STILL HANGS ARND WITH MSTR NR THE SFC PROBABLY NOT TOO BAD BUT SHALLOW. BLV WL STAY CAPPED AND TAKE OUT MENTION OF PCPN. ETA IS PROGGING VERY HOT TEMPS WITH OTHERS LAGGING BEHIND. AS MENTIONED ABV...TEMPS UNDER RDG OUT WEST WERE UNDERDONE. THE ETA 85H/2M MAY BE A LTL OVERDONE...BUT I BELIEVE THEY ARE GOING IN THE RIGHT DIRECTION...AND SUPPORTED BY THE MODELS PROGGED TEMPS AT 70H. WL THEREFORE GO ABV NGM/AVN NUMERICAL GUIDANCE BUT BLO THE ETA TEMPS. FOR THE EXTENDED...THROUGH 12Z THIS MRNG THE UKMET LOOKED TO HAVE THE BEST HANDLE ON THE 50H RDG OVR WRN CONUS ALTHOUGH ALL THE MODELS DID FAIRLY WELL. ONCE AGAIN THE MODELS HAVE BEEN CONSISTENT IN THEIR SOLNS AND TRENDS. EARLY ON THE EXTENDED WITH HIGH CENTER TO SE OF CWFA...SHOULD ALLOW FAIRLY DECENT TROPICAL MSTR TO COME IN FROM S AND SW. RDG DOES GET CLOSER TO CWFA ON SUN/MON WHICH COULD STOP TSRA FM DVLPG. AND MSTR LOOKS LIKE IT WL STILL BE ABLE TO MAKE IT INTO THE AREA THEN...AND ONCE THE RDG RECENTERS NR THE FOUR CORNERS AREA. THERE COULD BE A DAY OR TWO IN MIDDLE OF THE EFP THAT WL HAVE A LESSER CHC OF TSRA. BUT AM LEARY ABT TAKING TSRA OUT WHEN DECENT MSTR REMAINS NR TO OVR AREA. THEREFORE WL KEEP TSRA IN. ALSO DO NOT SEE THE COOLG INTO THE 80S MTHAT THE MEX IS ADVERTISING DUE TO HIGH HEIGHTS/RDG POSN. WL ALSO CONTINUE ABV NORMAL TEMPS. .GLD...NONE. BULLER
In the hours before
Special weather statement, Jul 4, 6:07 PM MDT, 2 hours 57 minutes before
COZ090-NEZ079>081-050500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 607 PM MDT WED JUL 4 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT CDT)... THE COUNTY IN NORTHEAST COLORADO IN THE WATCH IS YUMA. THE COUNTIES IN THE WATCH AREA IN NEBRASKA ARE DUNDY...HITCHCOCK AND RED WILLOW. AN AREA OF INCREASING INSTABILITY IS PRESENT IN NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. AS A RESULT...THUNDERSTORMS THAT ARE CURRENTLY PRODUCING SEVERE WEATHER IN WESTERN NEBRASKA WILL MOVE INTO THE WATCH AREA THIS EVENING. THE GREATEST THREAT FROM THESE STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. SVEN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:01 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 59 min |
| Jul 4, 9:45 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.